Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Quad Cities, IA

July 8, 2020Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 8, 2020, 3:06 PM CDT for Clinton County, Scott County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2020, 3:06 PM CDT (20:06 UTC)
Expired
Jul 8, 2020, 5:32 PM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 5 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:30 PM CDTHEAVY RAIN 1.281 Nw Davenport, IARAINFALL IN 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WGUS53 KDVN 082006
FFWDVN
IAC045-163-090200-
/O.NEW.KDVN.FF.W.0029.200708T2006Z-200709T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
306 PM CDT Wed Jul 8 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Central Scott County in east central Iowa...
  South central Clinton County in east central Iowa...

* Until 900 PM CDT.

* At 304 PM CDT, eight tenths of an inch of rain was measured in 20 
  minutes at the Davenport Airport . Up to one inch of rain has 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly. Expect flooding of urban roads, and creeks and streams.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Davenport, Rock Island, Bettendorf, Eldridge, Buffalo, Long Grove,
  Riverdale, Donahue, Maysville, Panorama Park, Park View, West Lake
  Park, Mississippi Valley Fairgrounds, Davenport Municipal Airport,
  Credit Island and Scott County Park.


This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 287 and 302.
 Interstate 280 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4176 9046 4155 9044 4153 9045 4152 9047
      4152 9051 4153 9055 4151 9059 4150 9060
      4146 9065 4146 9073 4176 9075

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Gibbs
1 follow-up statement
453 
WGUS73 KDVN 082232
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
532 PM CDT Wed Jul 8 2020

IAC045-163-082241-
/O.CAN.KDVN.FF.W.0029.000000T0000Z-200709T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scott IA-Clinton IA-
532 PM CDT Wed Jul 8 2020

...THE FLASH FLOOD WARNING FOR CENTRAL SCOTT AND SOUTH CENTRAL
CLINTON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.

LAT...LON 4176 9046 4155 9044 4153 9045 4152 9047
      4152 9051 4153 9055 4151 9059 4150 9060
      4146 9065 4146 9073 4176 9075

$$

Haase

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:47 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 8, 2:47 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
247 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 159 PM CDT Wed Jul 8 2020

At 2 PM, A stationary frontal boundry stretched a surface low
near Huron South Dakota southeastward to KDBQ and then to south
of Chicago. There is no change in dewpoint or temperature across
the frontal boundry. Dewpoints were in the mid to upper 70s with
air temperatures in the upper 80s to lower 90s across the area.
Heat indices were around 100. Scattered showers and thunderstorms
were popping up across eastern Iowa and northwest Illinois.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 159 PM CDT Wed Jul 8 2020

The main forecast concerns were chances of storms through the
period. There remains disagreements between all of the models
(synoptic/CAMs) on the timing and placement of precipitation
through the short term.

Currently, isolated showers and thunderstorms are on going across
the area this afternoon and expect them to continue into the
early evening. The shear is weak across the area today but once
again the downdraft CAPE is high which may lead to microburst s
this afternoon into this evening.

A heat advisory remains in effect until 7 PM this evening.

Tonight into Thursday, a lead piece of shortwave energy will move
across the after 06 UTC tonight and could bring scattered showers
and storms to the area during the morning hours. A second,
stronger convectively enhanced vort max will roll across the area
18z Thursday to 00 UTC Friday. The GFS and operational NAM track
this feature north of I-80 while the ECMWF and Canadian bring the
vort max south of Interstate 80. CAPE will be similar to today
with 3000 to 4000 J/KG forecast across the area but 0 to 6 km
shear slightly stronger as the moves into the area and increasing
the shear to 20 to 30 knots. Severe storms will be possible. The
main threats will be damaging winds and increasing helicity in
the afternoon and more cyclonically curving hodographs mean that a
tornado may occur as well. The storm prediction center as the
northern half of the area in a slight risk of severe storms and
the rest of the area under a marginal risk. The primary threat for
severe weather is a window from

Additionally, precipitable water values of 1.80 to 2.00 inches
will lead to threat for heavy rain and potential flash flooding.
The Weather Prediction Center has a slight risk of heavy rainfall
across the whole area.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 159 PM CDT Wed Jul 8 2020

Key Messages:

1.  Storms should be ongoing at the beginning of the period.
2. Slightly cooler weekend with additional chances for precipitation
for the weekend.
3. Heat dome returns to the area and pushes the MCS track
north of the CWA.

Discussion:

At the beginning of the period, showers and storms should be ongoing
across the CWA.  The coverage and intensity of any storms should be
tied to a MCV across the area.  With the MCV being strongly tied to
convection tonight, confidence in where it will be is low due its
mesoscale nature.  If it does move across the area, this will
increase shear enough to lead to organized updrafts and thus a
better risk for severe weather.  The main threat looks to be strong
wind gusts with any severe weather.  That said, there is a pseudo
warm front and a wave is expected to move along this boundary.  Any
thermal boundaries in this environment may be enough to pose a low
threat for tornadoes.  For this to occur a lot has to come together
and I am not confident in this occurring.  On the other hand, high
PWATs, with shear and slow moving storms will set the stage for
heavy rain from any storm.  WPC has the area in a slight risk ERO.
If the MCV does not move across the area, expect weaker convection
and less coverage.

After this, the pattern shifts to NW flow with a few waves that move
through it.  This means there is a chance for rain and storms again
this weekend.  The timing of these waves are different between each
model and thus lead to low forecast skill for the weekend.  There
will be sun and quiet weather this weekend along with a chance for
rain.

After this, the ridge  moves back in across the west and shifts the
low track north of the CWA as we see the return of 90s with
dewpoints in the 70s.  Another round of heat advisories could be
needed next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1230 PM CDT Wed Jul 8 2020

VFR conditions are forecast through the TAF period. This
afternoon, scattered diurnally driven cumulus field will be over
the area with ceilings around 5kft. Scattered thunderstorms are
possible today but they are expected to remain east of KMLI and
KBRL so they were left out of the TAFs.

Isolated showers and storms are possible after 09 UTC Thursday
through the morning hours but confidence is low at this time that
will impact any specific TAF site.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gibbs
AVIATION...Cousins
Hazardous weather outlook, Jul 8, 3:14 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CDT Wed Jul 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Hot and humid conditions will be seen this afternoon heat index
readings up to 103, a heat advisory is in effect for the area.

There may also be some isolated afternoon thunderstorms, mainly
along and east of the Mississippi River.  The strongest storms may
produce isolated damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Very warm and humid conditions will continue Thursday through
Tuesday with afternoon heat index readings in the 90s.

Thunderstorms will be possible each day through Sunday. The Storm
Prediction Center has a slight risk of severe storms for
Thursday. The primary severe risk Thursday looks to be damaging
winds. Beyond Thursday it is too early to determine any severe
risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jul 8, 2:28 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
228 PM CDT Wed Jul 8 2020

IAC097-082000-
Jackson-
228 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON COUNTY
UNTIL 300 PM CDT...

At 228 PM CDT, a strong thunderstorm was located over Springbrook, or
10 miles northeast of Maquoketa, moving south at 10 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Maquoketa, Preston, Andrew, Springbrook, Spragueville, Van Buren and
Jackson County Fairgrounds.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4220 9035 4203 9034 4203 9067 4222 9059
TIME...MOT...LOC 1928Z 006DEG 9KT 4215 9049

Gibbs
Special weather statement, Jul 8, 2:33 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
233 PM CDT Wed Jul 8 2020

ILC195-082000-
Whiteside-
233 PM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITESIDE COUNTY
UNTIL 300 PM CDT...

At 233 PM CDT, a strong thunderstorm was located near Erie, or near
Morrison, moving south at 10 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Morrison, Prophetstown, Erie, Garden Plain, Lyndon, Union Grove,
Fenton, Hillsdale, Portland Corners, Prophetstown State Recreation
Area, Spring Hill, Hamilton Corners, Whiteside County Fairgrounds,
Leon Corners, Newton Corners, Denrock and Unionville.

This includes Interstate 88 between mile markers 14 and 29.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4159 8989 4160 9017 4163 9016 4164 9017
      4164 9016 4165 9016 4166 9019 4184 9015
      4184 8991
TIME...MOT...LOC 1933Z 006DEG 8KT 4174 9004

Gibbs
Local storm report, Jul 8, 2:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     FREEPORT                42.30N 89.64W
07/08/2020                   STEPHENSON         IL   LAW ENFORCEMENT

            LARGE HEALTHY LIMB FELL ON TWO PARKED
            VEHICLES IN THE CITY OF FREEPORT.

&&

HAASE
Local storm report, Jul 8, 2:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND GST     DAVENPORT MUNICIPALITY  41.61N 90.58W
07/08/2020  M58 MPH          SCOTT              IA   NWS EMPLOYEE

            RSOIS CLOCKED IN AT 50 KNOTS.

&&

TJG
Local storm report, Jul 8, 3:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     DAVENPORT MUNICIPALITY  41.61N 90.58W
07/08/2020  M58 MPH          SCOTT              IA   NWS EMPLOYEE

            ASOS CLOCKED IN AT 58 MPH.

&&

TJG
Special weather statement, Jul 8, 3:01 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
301 PM CDT Wed Jul 8 2020

ILC177-082030-
Stephenson-
301 PM CDT Wed Jul 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL STEPHENSON
COUNTY UNTIL 330 PM CDT...

At 300 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cedarville to German Valley. The
storms are nearly stationary.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Freeport, Lena, Cedarville, Dakota, German Valley, Ridott, Buena
Vista, Orangeville, Eleroy, Red Oak, Damascus, Mc Connell, Afolkey,
Scioto Mills, Winneshiek, Dakota Dornink Airport, Albertus Airport
and Stephenson  County Fairgrounds.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4234 8940 4221 8940 4220 8942 4220 8959
      4237 8985 4249 8965
TIME...MOT...LOC 2000Z 249DEG 2KT 4236 8969 4224 8948

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:27 PM CDTSpecial Weather StatementDVNScott33 min
Jul 8, 2:28 PM CDTSpecial Weather StatementDVNJackson32 min
Jul 8, 2:51 PM CDTSevere Thunderstorm WarningDVNScott24 min
Jul 8, 3:12 PM CDTSevere Thunderstorm WarningDVNScott33 min
Jul 8, 3:27 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson22 min

Nearby

Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.